Arkansas, 2015Flash Flood in Arkansas, May 17, 2015
May 17, 2015 · NWS SHV · 1 event in 1 county or zone
A line of strong thunderstorms developed during the late night hours of May 16th across Northern Texas and Southern Oklahoma. This line moved eastward into Southeast Oklahoma and Southwest Arkansas during the morning hours of May 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong thunderstorms developed during the late night hours of May 16th across Northern Texas and Southern Oklahoma. This line moved eastward into Southeast Oklahoma and Southwest Arkansas during the morning hours of May 17th. Excessive heavy downpours accompanied this line of thunderstorms and as a result, flash flooding was reported in Sevier County, Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 6:19 AM CST, 26 minutes earlier.
Area forecast discussion, May 17, 6:19 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
719 AM CDT SUN MAY 17 2015
.AVIATION...
CONVECTION WILL AFFECT AREA TERMINALS INTERMITTENTLY THROUGHOUT
THE 12Z TAF CYCLE...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE
ACROSS THE REGION. SOME PATCHY AREAS OF MVFR STRATUS MAY BE SEEN
THIS MORNING...BUT SHOULD LIFT TO VFR AREAWIDE PRIOR TO 18Z. WILL
LIKELY SEE ANOTHER ROUND OF LOW CLOUDS COME IN AFTER 18/06Z.
OTHERWISE...EXPECT GUSTY SELY WINDS SUSTAINED AT 10-15 KTS
TODAY...DIMINISHING SOME OVERNIGHT TO BETWEEN 5 AND 10 KTS. /12/
&&
.PREV DISCUSSION... /ISSUED 337 AM CDT SUN MAY 17 2015/
DISCUSSION...
A LINE OF THUNDERSTORMS WEST OF THE CWA WILL CONTINUE TO MOVE
EAST...AND SHOULD CROSS THE NORTHWEST PORTIONS OF THE AREA THIS
MORNING. EXPECT BRIEF GUSTY WEST WIND AND VERY HEAVY RAIN...BUT
STORMS SHOULD REMAIN BELOW SEVERE LIMITS. WILL CONTINUE THE FFA
THROUGH 18Z AS PREVIOUSLY ISSUED TO COVER THE ONGOING RAINFALL.
OUTFLOW FROM CURRENT CONVECTION WILL LIKELY PROVIDE FOCUS FOR
ADDITIONAL DEVELOPMENT THIS AFTERNOON...MAINLY ACROSS NORTH
CENTRAL INTO SOUTH CENTRAL ARKANSAS AND THE LAKES AREA OF EAST
TEXAS. SOME OF THIS ACTIVITY WILL APPROACH SEVERE LIMITS DUE THE
THE ADDITIONAL INSTABILITY PROVIDED BY DAYTIME HEATING.
EXPECT A SHORT BREAK IN THE WEATHER THIS EVENING FOLLOWED BY YET
ANOTHER SHORTWAVE WHICH WILL MOVE ACROSS THE RED RIVER VALLEY
EARLY MONDAY. THIS SYSTEM WILL LIKELY BRING ANOTHER ROUND OF
SHOWERS AND TSTMS...WITH HEAVY RAINFALL FROM SOUTHWEST ARKANSAS
INTO NORTHEAST TEXAS. WILL LET THE DAY SHIFT DECIDE IF RAINFALL
FROM THE EVENT WILL BE ENOUGH TO WARRANT ANOTHER FFA. A LOT WILL
DEPEND ON HOW MUCH RAIN FALLS THIS MORNING. LATEST WPC QFP AMOUNTS
HAVE BEEN TRIMMED BACK SLIGHTLY...BUT STILL INDICATE ONE TO TWO
INCHES POSSIBLE.
BY TUESDAY...ANOTHER BROAD UPPER LOW SETTLES OVER THE SOUTHWEST
U.S. THIS UPPER LOW WILL BECOME NEGATIVELY TILTED OVER THE NORTHERN
ROCKIES...WITH ANOTHER ONE FILLING IN BEHIND IT BY THURSDAY NIGHT.
THE CONTINUED SW FLOW ALOFT AND PACIFIC MOISTURE FETCH WILL
REMAIN THROUGH MUCH OF THE WEEK....KEEPING THE REGION IN A WET
PATTERN. IT DOES NOT LOOK LIKE ANY SURFACE FRONTS WILL CROSS THE
CWA...BUT A WEAK FRONT MAY REACH THE CWA AND STALL LATE IN THE WEEK.
SO THE MAIN IMPACT ON DAILY TEMPERATURES WILL LIKELY BE THE CLOUDS
AND RAIN. /14/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 86 72 82 69 / 40 60 60 40
MLU 87 72 83 70 / 50 50 60 50
DEQ 82 69 80 67 / 80 70 50 30
TXK 85 70 82 68 / 60 70 50 30
ELD 86 71 81 68 / 40 60 60 40
TYR 84 71 82 69 / 70 60 50 40
GGG 86 72 82 69 / 50 60 60 40
LFK 88 74 85 71 / 50 50 60 50
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR ARZ050-051-
059-060-070.
LA...NONE.
OK...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR OKZ077.
TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR TXZ096-097-
108>112-124>126-136>138.
&&
12Hazardous weather outlook, May 17, 3:22 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 AM CDT SUN MAY 17 2015
ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
171700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-
422 AM CDT SUN MAY 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS...SOME WHICH MAY PRODUCE HEAVY RAINFALL AND GUSTY
WIND...CAN BE EXPECTED...MAINLY THIS MORNING AND AGAIN LATE TONIGHT.
FLASH FLOODING IS POSSIBLE THIS MORNING...ESPECIALLY WHERE HEAVY
RAIN FALLS ON ALREADY SATURATED SOILS...RESULTING IN RAPID RUNOFF
OF WATER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. ADDITIONAL HEAVY RAIN
IS POSSIBLE MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY...MAINLY DUE TO FLOODING.
ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-
171700-
NEVADA-LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-
LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
422 AM CDT SUN MAY 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS...SOME WHICH MAY PRODUCE HEAVY RAINFALL...GUSTY
WIND AND HAIL...CAN BE EXPECTED. WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED...HOWEVER A FEW MAY REACH SEVERE LIMITS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE TODAY.
In the hours before
Special weather statement, May 17, 2:03 AM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
303 AM CDT SUN MAY 17 2015
OKZ077-TXZ096-097-170845-
MCCURTAIN OK-RED RIVER TX-BOWIE TX-
303 AM CDT SUN MAY 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN...NORTHWESTERN BOWIE
AND NORTHERN RED RIVER COUNTIES UNTIL 345 AM CDT...
AT 302 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NASHOBA TO NEAR
BLOSSOM...AND MOVING EAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
IDABEL...BROKEN BOW...BAGWELL...MANCHESTER...WRIGHT CITY...
VALLIANT...DETROIT...MILLERTON...HAWORTH...GARVIN...KIOMATIA...
RUFE...NEGLEY...OAK HILL...HOLLY CREEK...GOLDEN...BETHEL...PICKENS...
SHERWOOD AND BRYARLY.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3451 9446 3418 9447 3361 9465 3365 9531
3388 9531 3388 9528 3391 9528 3389 9526
3396 9523 3394 9516 3423 9515 3425 9505
3451 9505
TIME...MOT...LOC 0802Z 267DEG 38KT 3447 9513 3373 9535
12Special weather statement, May 17, 4:08 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 AM CDT SUN MAY 17 2015
ARZ050-059-OKZ077-TXZ096-097-171115-
LITTLE RIVER AR-SEVIER AR-MCCURTAIN OK-RED RIVER TX-BOWIE TX-
508 AM CDT SUN MAY 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LITTLE RIVER...
SOUTHWESTERN SEVIER...SOUTHEASTERN MCCURTAIN...WESTERN BOWIE AND
SOUTHEASTERN RED RIVER COUNTIES UNTIL 615 AM CDT...
AT 507 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HORATIO TO NEAR DALBY
SPRINGS...AND MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEW BOSTON...HORATIO...FOREMAN...DE KALB...LOCKESBURG...WINTHROP...
DALBY SPRINGS...ARKINDA...CENTRAL...SHINEWELL...WEST OTIS...SPRING
HILL...GOODLAKE...CERROGORDO...BOKHOMA...MOON...GENEVA...TOM...
WALLACE AND GOODWATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3408 9412 3332 9450 3336 9480 3337 9481
3395 9460
TIME...MOT...LOC 1007Z 226DEG 16KT 3399 9437 3344 9474Flash Flood, Sevier
- When
- May 17, 6:45 AM CST to 7:30 AM CST
- Where
- Sevier County, 1.99 mi W of Central to 1.83 mi SW of Central
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.902, -94.285
Local Sheriffs Office reported high water across portions of Central Road east southeast of Horatio, Arkansas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, May 17, 20152 deaths · 1 injured · 1 event
- Flash Flooding and Heavy Rain in Texas, May 17, 20151 death · $70,000 · 11 events
- Tornadoes and Damaging Winds in Iowa, May 17, 2015$798,000 · EF1 · 21 events
- Tornado in Louisiana, May 17, 20152 injured · $100,000 · EF1 · 1 event
- Flash Flood and Damaging Winds in Mississippi, May 17 to 18, 2015$175,000 · 60 kt wind · 10 events
- Flash Flooding and Damaging Winds in Louisiana, May 17 to 18, 2015$96,000 · 50 kt wind · 8 events
- Damaging Wind in Texas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Arkansas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Tennessee, May 17, 2015$23,000 · 65 kt wind · 3 events
- Flash Flooding in Kentucky, May 17, 2015$23,000 · 2 events
- Flash Flooding and Damaging Wind in Arkansas, May 17, 2015$20,000 · 65 kt wind · 3 events
- High Wind in North Dakota, May 17, 201552 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567135.